Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS North Platte, NE

April 28, 2019Chase County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 28, 2019, 3:48 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 42 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2019, 3:48 PM MDT (21:48 UTC)
Expired
Apr 28, 2019, 4:30 PM MDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chase County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 4:22 PM MDTHAIL 16 Nw Imperial, NE
Apr 28, 4:24 PM MDTTSTM WND DMG1 Se Lamar, NEEIGHT TO 10 POWER POLES WERE SNAPPED OFF AND 2 CENTER PIVOTS WERE OVERTURNED FROM THUNDERSTORM WIND GUSTS.
Apr 28, 4:24 PM MDTTSTM WND DMGImperial, NETWO EXHAUST FANS WERE TORN OFF THE ROOF OF A BUSINESS IN IMPERIAL.
Apr 28, 4:24 PM MDTTSTM WND GST 60Imperial, NEESTIMATED WIND GUST OF 60-70 MPH. REPORTS 1 INCH HAIL ALSO.
Apr 28, 4:28 PM MDTHAIL 14 N Imperial, NE
Apr 28, 4:30 PM MDTHAIL 11 Nw Imperial, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 548 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
548 m²/s²
0-3 km storm-relative helicity
883 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

096 
WUUS53 KLBF 282148
SVRLBF
NEC029-135-282230-
/O.NEW.KLBF.SV.W.0002.190428T2148Z-190428T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
348 PM MDT Sun Apr 28 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Perkins County in southwestern Nebraska...
  Northwestern Chase County in southwestern Nebraska...

* Until 430 PM MDT.

* At 348 PM MDT, a severe thunderstorm was located near Venango, or
  16 miles southwest of Grant, moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Imperial, Venango, Lamar, Champion, Chase, Brandon and Wanamaker
  State Wildfire Management Area.

This includes Highway 61 between mile markers 41 and 60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4052 10206 4057 10206 4057 10205 4081 10205
      4077 10150 4045 10161
TIME...MOT...LOC 2148Z 285DEG 26KT 4069 10196 

HAIL...0.75IN
WIND...60MPH
 
$$

ET
2 follow-up statements
628 
WWUS53 KLBF 282210
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
410 PM MDT Sun Apr 28 2019

NEC029-135-282230-
/O.CON.KLBF.SV.W.0002.000000T0000Z-190428T2230Z/
Perkins NE-Chase NE-
410 PM MDT Sun Apr 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHWESTERN PERKINS AND NORTHWESTERN CHASE COUNTIES...

At 410 PM MDT, a severe thunderstorm was located 10 miles northwest
of Imperial, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Imperial, Champion, Chase and Wanamaker State Wildfire Management
Area.

This includes Highway 61 between mile markers 41 and 60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4050 10195 4080 10192 4077 10150 4045 10161
TIME...MOT...LOC 2210Z 285DEG 26KT 4065 10175 

HAIL...0.75IN
WIND...60MPH
 
$$

ET
278 
WWUS53 KLBF 282213
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
413 PM MDT Sun Apr 28 2019

NEC029-135-282230-
/O.CON.KLBF.SV.W.0002.000000T0000Z-190428T2230Z/
Perkins NE-Chase NE-
413 PM MDT Sun Apr 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHWESTERN PERKINS AND NORTHWESTERN CHASE COUNTIES...

At 413 PM MDT, a severe thunderstorm was located 9 miles northwest of
Imperial, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Imperial, Champion, Chase and Wanamaker State Wildfire Management
Area.

This includes Highway 61 between mile markers 41 and 60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4050 10195 4080 10192 4077 10150 4045 10161
TIME...MOT...LOC 2213Z 285DEG 26KT 4064 10172 

HAIL...1.00IN
WIND...60MPH
 
$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:44 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 28, 2:44 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
344 PM CDT Sun Apr 28 2019

.SHORT TERM...(This evening through Monday night)
Issued at 343 PM CDT Sun Apr 28 2019

This evening through tomorrow afternoon.  Precipitation chances and
types are the forecast challenges in the short term. zonal flow
aloft continues across west central Nebraska for the next 36 hour.
Low pressure off the High Plains will intensify allowing deeper low
level moisture to stream back into the region.  The models are
showing TD/s reaching into the mid 40s this evening just ahead of a
cold front that is pushing south from the Dakotas.  As upper level
moisture increases in the zonal flow, mid level lapse rates steepen,
which will lead to an increasing threat of showers and thunderstorms.
 The latest guidance suggest weak instability mainly focused across
southwest Nebraska, though there is marginal instability north of
I80 to the central Sandhills. DCAPE values are weak as is hail
parameters, but maximized across southwest Nebraska and the far
eastern panhandle where the clouds broke early today, so would only
expect gusty winds of 35-45 mph and CG lightning with storms that
develop there, elsewhere mostly showers. Otherwise the front
sweeps across the forecast area late this evening, but lingering
post frontal showers are possible until ~09z. The northerly flow
will cool off lows tonight into the middle 30s for most locations,
though lower 20s or even upper 20s are not out of the question
across our far northwest Sheridan County and northwest Sandhills
zones.

Upper flow begins shifting to southwest Monday as a closed low
deepens across southern California.  The next impulse of energy
arrives Monday afternoon with strong upper jet forcing to our
north/west in Wyoming and the Dakotas.  Still the model consensus
suggests a tight banded precipitation signal from the central
Panhandle east across the heart of the Sandhills.  Unfortunately
there still remains uncertainty in the band as there remains
differences between the various model camps.  Soundings reveal that
most of the precipitation will fall as rain on Monday, though we
wouldn't be surprised to see a mix over Garden, Keith, Deuel, Arthur
and Sheridan counties during the afternoon hours as thermal profiles
cool.  Warm ground temperatures will prevent much in the way of
accumulation during the day, unless a convectively driven band
targets an area with 1-2" per/hour rates.  The most likely area of
this would be southern Sheridan or northern Garden counties late in
the afternoon.

.LONG TERM...(Tuesday through Sunday)
Issued at 343 PM CDT Sun Apr 28 2019

Monday night and beyond.  Precipitation will continue Monday night
and through the day on Tuesday.  Snow will accumulate across the
panhandle, northwestern Nebraska and the Sandhills overnight. The
latest consensus suggest upwards of 2-4" in these areas, though we
question how much will accumulate given warm ground temperatures.
Given some uncertainty in accumulations and some variance in the
location of the banded snow, we did not consider winter headlines
(advisory) with this forecast package.  There are questions on how
fast the lower levels scour moisture, leading to uncertainty in when
the precip cuts off on Tuesday, but for now, there's enough
confidence to carry a mention through much of the day, but know
there may be a brief lull before the next impulse arrives in the
evening and overnight.  A similar situation unfolds where banded
rain and/or snow is expected, though the banded precipitation should
take on a more southwest to northeast orientation from the Panhandle
through north central Nebraska.  Snow accumulations will be possible
once again during the overnight hours.

Precipitation ends from southwest to northeast on Wednesday with QG
divergence atop the CWA by early afternoon.  Zonal flow returns with
the eventual amplification of a ridge to our west.  Temperatures
will warm through the end of the week, though we are on the
downstream side of the ridge and the models are struggling with how
fast the ridge develops.  So for now, expecting 60s by Thursday and
70s for Friday.  Overnight lows will be at or near freezing through
at least Thursday morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1252 PM CDT Sun Apr 28 2019

MVFR ceilings near and east of the KLBF and KVTN terminals will
continue to lift and move east. A cold front will move southeast
across the region this evening. Scattered showers and a few
thunderstorms are expected late this afternoon and evening. This
included in the KLBF terminal this evening, with only VCSH at
KVTN. Ceilings could briefly go MVFR during the cold front
passage, but to improve back to VFR.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jacobs
LONG TERM...Jacobs
AVIATION...Roberg
Hazardous weather outlook, Apr 28, 10:55 AM MDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1155 AM CDT Sun Apr 28 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-291700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1155 AM CDT Sun Apr 28 2019 /1055 AM MDT Sun Apr 28 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered showers and a few thunderstorms will develop across the
western Sandhills late this afternoon and spread eastward this
evening. A few storms may be capable of producing hail and strong
winds, primarily along and south of Interstate 80.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Wintry precipitation will affect the region Monday night into
Tuesday morning. Snow accumulations of 2 to 4 inches are likely
for parts of the panhandle and western Sandhills. Accumulations
around 1 inch are possible for southwest Nebraska and the
northern
Sandhills.

Rain will mix with or switch to snow again Tuesday night, but the
potential for additional accumulation is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Apr 28, 2:21 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
221 PM MDT Sun Apr 28 2019

NEZ022-056>058-069-282100-
Deuel-Chase-Perkins-Garden-Keith-
221 PM MDT Sun Apr 28 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PERKINS...
SOUTHWESTERN KEITH...NORTHWESTERN CHASE...SOUTHERN GARDEN AND DEUEL
COUNTIES...

At 221 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Barton to 6 miles west
of Sedgwick to 6 miles north of Haxtun. Movement was east at 30 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Ogallala, Chappell, Big Springs, Brule, Venango, Lamar, Barton,
Roscoe, Wild Horse Spring, Brandon, Goldeneye State Wildlife
Management Area and Megeath.

This includes the following highways...
 Highway 61 between mile markers 72 and 94.
 Interstate 80 in Nebraska between mile markers 85 and 133.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4100 10205 4101 10253 4123 10237 4118 10155
      4040 10205
TIME...MOT...LOC 2021Z 280DEG 28KT 4116 10221 4093 10264 4074 10267

ET
Special weather statement, Apr 28, 3:04 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
304 PM MDT Sun Apr 28 2019

NEZ058-069-282145-
Chase-Perkins-
304 PM MDT Sun Apr 28 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PERKINS
AND NORTHWESTERN CHASE COUNTIES...

At 304 PM MDT, strong thunderstorms were clustered near Sixteen-Mile
Corner, or 11 miles north of Holyoke, moving east at 30 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.

Locations impacted include...
Grant, Venango, Lamar and Brandon.

This includes Highway 61 near mile marker 69.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4047 10206 4090 10205 4087 10172 4043 10191
TIME...MOT...LOC 2104Z 287DEG 28KT 4076 10230

ET
Special weather statement, Apr 28, 3:40 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
340 PM MDT Sun Apr 28 2019

NEZ058-069-282230-
Chase-Perkins-
340 PM MDT Sun Apr 28 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PERKINS
AND WESTERN CHASE COUNTIES...

At 340 PM MDT, strong thunderstorms were clustered over Venango, or
15 miles southwest of Grant, moving east at 35 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Imperial, Venango, Lamar, Champion, Chase, Brandon and Wanamaker
State Wildfire Management Area.

This includes Highway 61 between mile markers 41 and 63.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4050 10205 4057 10206 4057 10205 4085 10205
      4082 10146 4041 10163
TIME...MOT...LOC 2140Z 281DEG 30KT 4075 10200

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:21 PM MDTSpecial Weather StatementLBFDeuel39 min
Apr 28, 3:04 PM MDTSpecial Weather StatementLBFChase41 min
Apr 28, 3:40 PM MDTSpecial Weather StatementLBFChase50 min
Apr 28, 4:22 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins38 min
Apr 28, 4:58 PM MDTSpecial Weather StatementLBFHayes32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.